Hail, Howard
- When
- August 13, 7:38 PM CST to 7:43 PM CST
- Where
- Howard County, Big Spring
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.250, -101.470
An upper level ridge was over the region with hot temperatures and a frontal boundary across West Texas. There was an area of instability and moisture across the Permian Basin that served as a focus for thunderstorm development with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge was over the region with hot temperatures and a frontal boundary across West Texas. There was an area of instability and moisture across the Permian Basin that served as a focus for thunderstorm development with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 13, 5:39 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 639 PM CDT Tue Aug 13 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... TSRA are/will be in the CNM/PEQ areas til around 02Z and have included a TEMPO at CNM only for now. Downburst winds are possible. Otherwise easterly winds through night, decreasing in most areas after 09Z and holding into Wed PM. && .PREV DISCUSSION... /issued 303 PM CDT Tue Aug 13 2019/ DISCUSSION... As of this forecast issuance, a frontal boundary is through the Permian Basin and slowly pushing south of the Pecos River. Thanks to compressional warming, current temperature at MAF has risen to 101F, whereas upper 80s to lower 90s reside across the northern CWA. Pre-frontal convection is ongoing over the Marfa Plateau and into C Brewster/ S Pecos Co. This area will be the focus for PoPs through this afternoon, however there is a broad instability axis of ML CAPE values 1500-2000 J/kg which succeed the frontal boundary. Therefore, isolated showers and thunderstorms are possible this afternoon into this evening across the Permian Basin as well. Storm activity will dwindle after sunset. Lows tonight will fall into the U60s/M70s. The 500 mb high will reposition over AZ/NM by tomorrow and northeasterly to easterly sfc flow will continue throughout the day which shove the LLTR west of the CWA. This will in turn take the edge off the heat across the region with highs in the mid 90s expected for most locations. Models continue to indicate a weak disturbance will develop in northerly flow aloft over eastern NM tomorrow night. 12Z GFS, NAM, and 3km NEST show a complex of storms developing and dropping into southeast NM after 00Z. Decided to keep high PoPs over this area since there is good model agreement. High temperatures on Thursday should also be near or slightly above normal as high pressure aloft remains west of the region and 850 hpa temps stay mainly below 30C. The highest PoPs Thursday will be confined to the higher terrain of West Texas and southeast New Mexico. Unfortunately, it looks like mainly dry conditions and widespread 100F temperatures will make a return this weekend as high pressure aloft moves back overhead. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 96 72 96 / 20 10 30 10 Carlsbad 73 97 70 94 / 20 20 50 20 Dryden 79 101 75 101 / 20 20 20 10 Fort Stockton 75 97 72 97 / 30 20 20 20 Guadalupe Pass 70 88 67 89 / 20 20 30 20 Hobbs 70 93 68 92 / 10 20 50 20 Marfa 67 89 63 91 / 30 30 20 30 Midland Intl Airport 75 96 72 97 / 20 10 30 10 Odessa 74 96 72 97 / 20 10 40 10 Wink 76 100 73 100 / 20 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Tue Aug 13 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-141930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Tue Aug 13 2019 /120 PM MDT Tue Aug 13 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon through early this evening. The best chances for thunderstorms will be over the mountains and adjacent plains of west Texas and southeastern New Mexico as well as portions of the Big Bend. Strong gusty winds and occasional lightning strikes are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 505 PM MDT Tue Aug 13 2019 NMZ028-132345- Eddy County Plains NM- 505 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 545 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near Avalon, or 11 miles north of Carlsbad, moving east at 10 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Carlsbad, Avalon, Carlsbad North, Brantley Lake State Park, Lake Avalon, Living Desert State Park, Dayton and Lakewood. LAT...LON 3240 10432 3273 10440 3290 10406 3234 10392 TIME...MOT...LOC 2305Z 254DEG 10KT 3257 10428 80
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT Tue Aug 13 2019
TXZ274-278-140015-
Reeves County Plains TX-Davis Mountains Foothills TX-
626 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EASTERN
CULBERSON COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving north at 10 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 2 and 24.
LAT...LON 3151 10407 3148 10370 3105 10385 3111 10406
3138 10408
TIME...MOT...LOC 2326Z 182DEG 10KT 3124 10396
80Special Weather Statement National Weather Service Midland/Odessa TX 723 PM CDT Tue Aug 13 2019 NMZ028-033-034-TXZ059-140100- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- Loving TX- 723 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND NORTHWESTERN LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 723 PM CDT/623 PM MDT/, Doppler radar was tracking a strong thunderstorm near Loving, or 15 miles east of Carlsbad, moving east at 15 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loving, Malaga and Halfway. LAT...LON 3213 10413 3254 10406 3258 10365 3196 10367 TIME...MOT...LOC 0023Z 270DEG 12KT 3232 10399 80
Special Weather Statement National Weather Service Midland/Odessa TX 805 PM CDT Tue Aug 13 2019 TXZ075-082-140145- Pecos TX-Terrell TX- 805 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 23 miles north of Sanderson, moving southeast at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and northwestern Terrell Counties. LAT...LON 3056 10269 3061 10242 3030 10209 3016 10271 TIME...MOT...LOC 0105Z 333DEG 16KT 3048 10250 80
Special Weather Statement National Weather Service Midland/Odessa TX 805 PM CDT Tue Aug 13 2019 TXZ052-140130- Howard TX- 805 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD COUNTY UNTIL 830 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Spring, moving northeast at 10 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Spring, Forsan, Lomax, Big Spring Country Club, Elbow and Big Spring McMahon-Wrinkle Airpark. This includes Interstate 20 between mile markers 169 and 185. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3210 10166 3228 10158 3228 10131 3211 10132 TIME...MOT...LOC 0105Z 232DEG 7KT 3220 10150 49
The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848332.